Metabolic concerns associated with antiepileptic medications
Department of Neurology, University of Wisconsin, Madison, Wisconsin, USA. Neurology
(Impact Factor: 8.29).
12/2004; 63(10 Suppl 4):S24-9. DOI: 10.1212/WNL.63.10_suppl_4.S24
Because treatment with antiepileptic drugs (AEDs) is often for years or lifelong, physicians should be aware of the metabolic changes that can be associated with AED use and the potential effects of these changes during long-term therapy. Alterations of bone metabolism leading to decreased bone mineral density, associated particularly but not exclusively with the hepatic enzyme-inducing AEDs, can worsen the risk for fractures, which is already increased in patients with epilepsy by factors such as seizure-related falls and trauma. Some AEDs are associated with weight gain, an effect that is not only distressing to many patients but may be sufficient to increase the risk for cardiovascular disease and other disorders associated with excessive body weight. The carbonic anhydrase-inhibiting properties of some AEDs can lead to metabolic acidosis. The AEDs that inhibit carbonic anhydrase are also associated with an increase in risk for renal stones, as is the ketogenic diet. Awareness of the potential metabolic disturbances associated with AED use is particularly important because many of them are subtle and may take years to become clinically apparent.
Available from: Chih-Chien Wang
- "However, prolonged AED administration is associated with a number of problems such as behavioral and psychiatric disorders, metabolic and endocrine disorders, idiosyncratic reactions, and drug interaction effects . Although some studies suggest that patients with epilepsy treated with AEDs have an increased risk of fractures, low bone mineral density (BMD), and abnormalities in bone metabolism, skeletal diseases associated with long-term AED treatment are seriously unrecognized [9,10]. In a survey of >1000 adult and pediatric neurologists designed to assess the awareness of the effects of AED therapy on bone health, only 28% of adult and 41% of pediatric neurologists reported screening their patients for bone diseases . "
[Show abstract] [Hide abstract]
ABSTRACT: This study investigated whether long-term treatment with antiepileptic drugs (AEDs) had negative effects on statural growth and serum calcium levels in children with epilepsy in Taiwan.
Children with epilepsy treated with one prescription of AEDs (monotherapy) for at least 1 year were selected. The AEDs included valproic acid (VPA; Deparkin) in 27 children (11 boys and 16 girls) aged 4-18 years, oxcarbazepine (Trileptal) in 30 children (15 boys and 15 girls) aged 5-18 years, topiramate (Topamax) in 19 children (10 boys and 9 girls) aged 6-18 years, and lamotrigine (Lamicta) in eight children (5 boys and 3 girls) aged 5-13 years. Patients with a history of febrile convulsions were selected as the controls.
One year of VPA treatment significantly impaired the statural growth of pediatric patients with epilepsy (p < 0.005) compared with the control group. The underlying mechanism may have been due to the direct effect of VPA on the proliferation of growth plate chondrocytes rather than alterations of serum calcium.
These results raise serious concerns about the growth of pediatric epilepsy patients who use AEDs, and potentially the need to closely monitor growth in children with epilepsy and adolescents under AED treatment, especially VPA.
BMC Pediatrics 12/2013; 13(1):211. DOI:10.1186/1471-2431-13-211 · 1.93 Impact Factor
Available from: onlinelibrary.wiley.com
- "Enzyme-inducing AEDs increase hepatic metabolism of vitamin D, resulting in decreased calcium absorption (Josephson, 1998). Nonenzyme-inducing AEDs also may exert effects on bone by altering osteoblastic function (Sheth, 2004). Although AEDs have been identified as an independent risk factor for low bone density and osteoporosis (Fulton, 1999), bone mass reductions associated with AED use are largely unrecognized and undertreated. "
[Show abstract] [Hide abstract]
ABSTRACT: Lennox-Gastaut syndrome (LGS) is an intractable childhood-onset epileptic encephalopathy. Seizure freedom is rare in LGS. One of the hallmarks of LGS is medical intractability, with generally poor response to antiepileptic drugs (AEDs). Nevertheless, several treatment options are available that can mitigate the severity of seizures and curtail their frequency. New AEDs have been validated in randomized, controlled trials for the treatment of seizures in LGS. In some cases, nonpharmacologic options may be effective, although more data are needed to confirm efficacy outcomes. Comprehensive patient assessments are critical to achieve an optimal AED treatment regimen and minimize the potential for adverse effects.
Epilepsia 08/2011; 52 Suppl 5(supplement 5):10-20. DOI:10.1111/j.1528-1167.2011.03178.x · 4.57 Impact Factor
Available from: PubMed Central
- "Therapeutic failure of inducible co-medications such as hormonal contraceptive and anticoagulants is a particular hazard when these drugs are administered together with enzyme-inducing AEDs (EIAEDs) such as phenytoin, carbamazepine, or phenobarbital. Many other inducible medications such as lipid-lowering drugs and anti-hypertensives are also rendered less effective by these EIAEDs, potentially leading to accelerated atherosclerosis and myocardial or cerebral infarction [45,48,49]. "
[Show abstract] [Hide abstract]
ABSTRACT: Conversion between anti-epilectic drugs (AEDs) is frequently necessary in epilepsy care, exposing patients to a risk of incurring adverse effects and reduced quality of life. Little practical guidance is available to practitioners to guide conversions between AED monotherapies, or in adding a new adjunctive AED into a polytherapy regimen. This article reviews the impact of adverse effects of AEDs on quality of life in epilepsy patients, then reviews several important patient-related factors such as age, gender, medical and psychiatric co-morbidities, and co-medications that must be considered when selecting AEDs and ensuring tolerable and safe AED conversions. Practical strategies for transitional polytherapy AED conversion are then considered in different commonly encountered clinical scenarios in newly diagnosed and refractory epilepsy care, including inadequate seizure control, intolerable adverse effects, or idiosyncratic safety hazards. Successful conversion between AEDs requires regular monitoring for patient-reported adverse effects and appropriately reactive adjustment of AED therapy to maximize patient quality of life.
Pharmaceuticals 09/2010; 3(9):2956-2969. DOI:10.3390/ph3092956
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.